Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

August 6, 2012Franklin County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 6, 2012, 5:54 PM EDT for Franklin County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 5:54 PM EDT (21:54 UTC)
Expired
Aug 6, 2012, 7:00 PM EDT
In force
66 min
Issued by
NWS Raleigh, NC

County Franklin County, NC

The radar

The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WWUS82 KRAH 062154
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT MON AUG 6 2012

NCZ026-027-062300-
FRANKLIN-NASH-
554 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH AND FRANKLIN COUNTIES
THROUGH 700 PM EDT...

AT 554 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF CENTERVILLE...OR ABOUT 9 MILES EAST OF LOUISBURG...MOVING
EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CENTERVILLE...
CASTALIA...AVENTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3620 7800 3618 7798 3620 7797 3618 7795
      3619 7794 3619 7792 3616 7791 3605 7794
      3602 7835 3622 7829
TIME...MOT...LOC 2154Z 253DEG 8KT 3612 7813

$$

SEC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:20 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 6, 3:20 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT MON AUG 6 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH APPROACHING FROM THE NORTHWEST THIS
EVENING....WILL DRIFT EAST ACROSS THE CAROLINAS AND SOUTHERN
VIRGINIA TONIGHT THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 320 PM MONDAY...

A WEAK COLD FRONT WEST OF THE MOUNTAINS WILL STALL FROM EASTERN TN
TO NORTHERN VA THIS EVENING...WHILE THE ASSOCIATED UPPER SHEAR AXIS
SLIPS EAST INTO CENTRAL NC.  CONVECTION HAS DEVELOPED ALONG A
DIFFERENTIAL HEATING NEAR THE NC/VA BORDER FROM WIDESPREAD CLOUD
COVER THAT HAS BEEN DRIFTING ALONG AND EAST OF THE FRONTAL
ZONE...AND ALSO OVER SOUTHEAST NC AND COASTAL SC.  THE COVERAGE OF
SHOWERS AND STORMS WILL INCREASE FROM THE WESTERN PIEDMONT TO THE
NORTHERN COASTAL PLAIN BY 21Z...AND THEN SLOWLY PUSH EAST ACROSS THE
PIEDMONT THIS EVENING AS THE SHEAR AXIS MOVES OVER THE AREA.  MLCAPE
HAS BEEN LIMITED TO LESS THAN 1000 J/KG OVER MOST OF CENTRAL NC THUS
FAR...AND WEAK MID LEVEL FLOW HAS THE 0-6KM EFFECTIVE SHEAR WELL
BELOW 20KT.  WITH VERY LITTLE DOWNDRAFT CAPE AND SOUNDINGS BECOMING
INCREASINGLY MOIST ADIABATIC DUE TO PW VALUES OF OVER 2 INCHES...THE
SEVERE THREAT IS LOW THIS EVENING OUTSIDE OF A MORE INTENSE STORM
WILL A PRECIP LOADED DOWNBURST.  SOME MINOR FLASH FLOODING IS
POSSIBLE...MAINLY IN URBAN AREAS THIS EVENING AS FLASH FLOOD
GUIDANCE IS RELATIVELY HIGH AREAWIDE.

TONIGHT...
AS THE RIBBON OF VORTICITY ASSOCIATED WITH THE SHEAR AXIS SETTLES
INTO CENTRAL NC TONIGHT...SOME OF THE CAMS ALONG WITH THE HRRR SHOW
THE FOCUS FOR PRECIP SETTING UP ALONG OR JUST WEST OF US HWY 1.
WEAK LAPSE RATES ALOFT AND LIMITED INSTABILITY...COVERAGE SHOULD
DECREASE AFTER MIDNIGHT...BUT SCATTERED SHOWERS AND A FEW ISOLATED
STORMS WILL BE POSSIBLE OVERNIGHT.  LOWS IN THE LOWER 70S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 320 PM MONDAY...

THE UPPER LEVEL SHEAR AXIS AND AXIS OF HIGHER PW WILL SHIFT SLIGHTLY
EAST ON TUESDAY...AND WITH IT THE FOCUS FOR GREAT COVERAGE OF
SHOWERS AND STORMS.  CONDITIONS WILL BE VERY SIMILAR TO TODAY WITH
WEAK INSTABILITY AND SHEAR...BUT HIGH PW AND RELATIVELY SLOW
MOVEMENT OF CELLS...WHICH WILL LEAD TO MAINLY AN ISOLATED FLASH
FLOODING THREAT.  ONE FEATURE TO NOTE IS AN AREA OF CONVECTION OVER
THE FL PANHANDLE AND ITS ASSOCIATED VORT MAX...WHICH MODELS SHOW
BEING DRAWN NORTH ACROSS GA AND SC ON TUESDAY.  THE GFS HAS THE MOST
AGGRESSIVE NORTHWARD TRACK AND BRINGS IT ACROSS THE NC COASTAL
PLAIN LATE TUESDAY NIGHT INTO WEDNESDAY.  HOWEVER...THERE IS TOO
MUCH MODEL SPREAD TO PUT MUCH FAITH IN HOW IT MIGHT IMPACT
CONVECTION TUESDAY NIGHT.  FOR NOW...WE WILL CONTINUE TO SHOW 70-80
POPS ACROSS THE EAST TUESDAY AFTERNOON...TRENDING DOWNWARD TUESDAY
NIGHT BUT WITH AT LEAST CHANCE POPS OVERNIGHT.  UNDER MORE
WIDESPREAD CLOUD COVER...HIGHS SHOULD BE A FEW DEGREES COOLER THAN
TODAY...AND MOST GUIDANCE GIVES LOW TO MID 80S.  LOWS TUESDAY NIGHT
IN THE UPPER 60S TO LOWER 70S.

WEDNESDAY THROUGH THURSDAY NIGHT: THE MID/LOW LEVEL TROUGH WEAKENS
AND STALLS OVER THE EAST COAST ON WEDNESDAY...BRINGING THE BEST
CHANCES FOR PRECIP FROM THE COASTAL PLAIN EASTWARD. THE REMNANTS OF
THE SURFACE TROUGH WILL MOVE OFFSHORE WEDNESDAY NIGHT AND THURSDAY
AHEAD OF OUR NEXT LOW PRESSURE/FRONTAL SYSTEM. THIS SHOULD YIELD A
BREAK IN THE PRECIPITATION WEDNESDAY NIGHT AND INTO THURSDAY...WITH
MORE SHOWERS AND THUNDERSTORMS POSSIBLE THURSDAY AFTERNOON AND INTO
THURSDAY NIGHT. HAVE TRENDED MORE TOWARD THE MAV FOR TEMPS...HIGHS
WEDNESDAY IN THE MID 80S WITH LOWS OVERNIGHT IN THE UPPER 60S TO LOW
70S. HIGHS THURSDAY SLIGHTLY WARMER...MID TO UPPER 80S WITH
OVERNIGHT LOWS IN THE LOW 70S

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 320 PM MONDAY...

A COLD FRONT ASSOCIATED WITH AN ANOMALOUSLY STRONG LOW PRESSURE
SYSTEM WILL IMPACT CENTRAL NC AT THE END OF THE WEEK. THE UPPER
LEVEL LOW IS EXPECTED TO DEVELOP OVER CANADA ON WEDNESDAY AND TRACK
SOUTH AND EAST THROUGH MICHIGAN EARLY FRIDAY AND DEEPEN AS IT MOVES
OVER THE GREAT LAKES INTO THE WEEKEND. HAVE MAINLY GONE WITH A BLEND
OF THE ECMWF AND THE 12Z GFS AS THEY ARE IN FAIRLY GOOD AGREEMENT
AND SEEM TO HANDLE THE LOW PRESSURE SYSTEM THE BEST. THE COLD FRONT
ASSOCIATED WITH THIS SYSTEM SHOULD MOVE INTO THE AREA AROUND MID DAY
FRIDAY...BRINGING WITH IT THE POTENTIAL FOR STRONG TO SEVERE STORMS
TO DEVELOP. THE 12Z GFS GENERATES 1500-2000 J/KG OF SURFACE BASED
CAPE OVER CENTRAL NC FRIDAY AFTERNOON...0-6 KM BULK SHEAR VALUES OF
30-40 KTS...MID LEVEL LAPSE RATES OF 6-7 DEGREES C/KM...AND
PRECIPITABLE WATER VALUES OVER 2 INCHES. BOTH MODELS SHOW THE MAIN
PRECIP AXIS MOVING THROUGH CENTRAL NC FROM THE NW THROUGH APPROX 12Z
SATURDAY. THE FRONT COULD THEN LINGER OVER THE COAST THROUGH THE END
OF THE WEEKEND...LEADING TO A CONTINUED CHANCE FOR SHOWERS AND
STORMS OVER THE COASTAL PLAIN DURING THAT TIME.  EXPECT HIGHS IN THE
MID TO UPPER 80S THROUGH SUNDAY...WITH SLIGHTLY COOLER TEMPS FOR
MONDAY...LOW TO MID 80S. OVERNIGHT LOWS RANGING FROM THE UPPER 60S
TO LOW 70S THROUGH THE END OF THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
AS OF 140 PM MONDAY...

MOSTLY 3-4K FT CEILINGS ARE CURRENTLY OBSERVED ACROSS CENTRAL NC
WITH A FEW AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS NEAR
KGSO/KINT AND NORTH OF KRDU.  A COLD FRONT WILL PUSH INTO WESTERN NC
THIS EVENING BUT CONTINUE TO WEAKEN AND WASH OUT OVER CENTRAL NC BY
TUESDAY.  SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE NUMEROUS
ALONG THE WEAK FRONT.  WHERE SHOWERS ARE HEAVIEST...STRONG GUSTY
WINDS AND IFR...OR LOWER.... CEILINGS/VSBYS WILL BE POSSIBLE. THE
TIMING OF THESE SHOWERS AND STORMS IS DIFFICULT TO PIN DOWN...BUT
THE BEST TIME FRAME APPEARS AFTER 20Z TODAY AND INTO THE OVERNIGHT
HOURS...POSSIBLY DIMINISHING FROM WEST TO EAST AFTER MIDNIGHT.  IFR
CEILINGS MAY THEN DEVELOP BY 09Z...WITH MODELS SHOWING THE GREATEST
PROBABILITY AT KGSO AND KINT.

SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ALONG THE REMNANTS OF THE
FRONT ON TUESDAY...WITH THE GREATEST COVERAGE OVER EASTERN NC.  ANY
MORNING STRATUS SHOULD LIFT BUT MAY HOLD AT OR JUST BELOW 3K FT
GIVEN THE MOIST AIRMASS IN PLACE.

OUTLOOK...
THE THREAT FOR SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND
T-STORMS...WILL RETURN THURSDAY AND FRIDAY. IN ADDITION THERE WILL
BE THE LIKELIHOOD OF SUB-VFR FOG AND CEILINGS DURING THE PRE-DAWN
THROUGH EARLY MORNING HOURS EACH DAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM..SMITH
SHORT TERM...SMITH/KMC
LONG TERM...SMITH
AVIATION...SMITH
Hazardous weather outlook, Aug 6, 4:02 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT MON AUG 6 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-072015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
402 PM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL THIS AFTERNOON AND TONIGHT. THIS RAINFALL MAY LEAD TO
MINOR FLOODING ESPECIALLY NEAR POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH THURSDAY...WHICH MAY LEAD TO MINOR FLOODING URBAN AND
OTHER FLOOD PRONE AREAS.

SEVERE WEATHER WILL THEN BE POSSIBLE AGAIN FRIDAY AND INTO SATURDAY.

In the hours before

Special weather statement, Aug 6, 5:22 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
522 PM EDT MON AUG 6 2012

NCZ023-039-040-062200-
ALAMANCE-CHATHAM-RANDOLPH-
522 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...CHATHAM AND
ALAMANCE COUNTIES THROUGH 600 PM EDT...

AT 520 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FRANKLINVILLE...OR ABOUT 7 MILES EAST OF ASHEBORO...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RAMSEUR...STALEY...
AND...LIBERTY.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS.

WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO SLOW
DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY ON
HIGHWAY 64 AND HIGHWAY 49 IN EASTERN RANDOLPH COUNTY.

&&

LAT...LON 3600 7935 3571 7923 3558 7973 3581 7982
      3590 7955 3592 7954
TIME...MOT...LOC 2120Z 250DEG 12KT 3574 7967

VINCENT
Special weather statement, Aug 6, 5:41 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT MON AUG 6 2012

NCZ084-085-062215-
RICHMOND-SCOTLAND-
541 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SCOTLAND AND RICHMOND
COUNTIES THROUGH 615 PM EDT...

AT 541 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DOBBINS HEIGHTS...OR ABOUT 5 MILES SOUTHEAST OF ROCKINGHAM...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HOFFMAN...DERBY...AND
CAMP MACKALL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO SLOW
DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3487 7982 3517 7972 3518 7970 3518 7968
      3516 7965 3516 7962 3512 7957 3509 7958
      3506 7957 3506 7948 3499 7940 3475 7961
TIME...MOT...LOC 2141Z 206DEG 23KT 3492 7967

VINCENT
Special weather statement, Aug 6, 5:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT MON AUG 6 2012

NCZ026-027-062300-
FRANKLIN-NASH-
554 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH AND FRANKLIN COUNTIES
THROUGH 700 PM EDT...

AT 554 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF CENTERVILLE...OR ABOUT 9 MILES EAST OF LOUISBURG...MOVING
EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CENTERVILLE...
CASTALIA...AVENTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3620 7800 3618 7798 3620 7797 3618 7795
      3619 7794 3619 7792 3616 7791 3605 7794
      3602 7835 3622 7829
TIME...MOT...LOC 2154Z 253DEG 8KT 3612 7813

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:21 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren39 min
Aug 6, 5:22 PM EDTSpecial Weather StatementRAHChatham38 min
Aug 6, 5:41 PM EDTSpecial Weather StatementRAHRichmond34 min
Aug 6, 5:55 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond, Scotland29 min
Aug 6, 6:24 PM EDTSpecial Weather StatementRAHRandolph51 min
Aug 6, 6:26 PM EDTAreal Flood AdvisoryRAHDavidson, Montgomery, Randolph, Stanly3 hr
Aug 6, 6:29 PM EDTSpecial Weather StatementRAHWayne61 min
Aug 6, 6:39 PM EDTSpecial Weather StatementRAHMontgomery36 min
Aug 6, 7:11 PM EDTFlash Flood WarningRAHMontgomery, Randolph, Stanly3 hr
Aug 6, 7:32 PM EDTSpecial Weather StatementRAHChatham58 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.